Mississippi, 2005Hail in Mississippi, February 23, 2005
February 23, 2005 · NWS JAN · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 23, 4:12 AM CST, 5 hours 20 minutes earlier.
Area forecast discussion, Feb 23, 4:12 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
412 AM CST WED FEB 23 2005
.SHORT TERM...
COMPLEX FORECAST TODAY THROUGH THURSDAY NIGHT. HAVE OPTED TO SIDE
WITH THE CONSISTENT GLOBAL MODELS...ECMWF...UKMET AND GFS...FOR THIS
PACKAGE. THESE MODELS HAVE INITIALIZED BETTER THAN THE MESOSCALE
NAM...PARTICULARLY W/RT SFC FEATURES.
TODAY AND TONIGHT...MAINLY COSMETIC CHANGES WERE MADE TO THE GOING
FORECAST. A SFC FRONT...WHICH MY BEST APPROXIMATION PLACES IT
ROUGHLY FROM SHREVEPORT LA TO PORT GIBSON AND LAUREL MS AT THIS
HOUR...WILL REMAIN NEARLY STATIONARY ALL DAY. A DECENT UPPER LEVEL
DISTURBANCE WILL MOVE EAST NORTHEASTWARD OUT OF THE SOUTHERN PLAINS
AND DEVELOP A SFC LOW WHICH WILL MOVE ALONG THIS STALLED FRONT.
ISENTROPIC LIFT...FOCUSED PRIMARILY IN THE 300K TO 310K LAYER WILL
INSTIGATE PERIODS OF SHRA OVER THE AREA BEGINNING THIS MORNING OVER
MY WESTERN CWFA AND BUILDING EASTWARD DURING THE AFTERNOON. IT LOOKS
AS THOUGH EVERYONE WILL SEE RAINFALL TODAY AND HAVE PLACED 100 POPS
EVERYWHERE...PARTICULARLY THIS AFTERNOON. TSRA WILL ALSO BE A
CONCERN TODAY. NORTH OF THE SFC BOUNDARY...ELEVATED TSRA WILL BE
POSSIBLE WITH LIS WEAKLY NEGATIVE AND 700-500MB LAPSE RATES AROUND 7
C/KM. SOUTH OF THE SFC BOUNDARY...CONVECTION WILL HAVE THE
OPPORTUNITY TO TAKE ROOT AT THE SFC. SFC BASED CAPE OF AROUND 1000
J/KG...LIS AROUND -3C...LAPSE RATES NEAR 7 C/KM AND DEEP LAYER SHEAR
OF APPROX 35 KTS SUGGEST THE POTENTIAL FOR ISOLATED SEVERE STORMS.
WITH 500MB TEMPS NEAR -15C AND WET BULB ZERO HGTS LESS THAN 10
KFT...HAIL WILL BE THE PRIMARY SEVERE RISK. SHEAR IN PROXIMITY TO
THE FRONT COULD PRODUCE A TORNADO OR TWO. WILL CONTINUE CURRENT
WORDING IN THE HWO. TEMP WISE...WIDESPREAD CLOUD COVER WILL LIMIT
HEATING POTENTIAL TODAY. THERE WILL BE A STOUT TEMP
GRADIENT...RANGING FROM THE LOWER 50S IN THE DELTA TO THE UPPER 60S
IN SE MS. AS PREV PACKAGE MENTIONED...RAIN WILL BE SLOWER TO MOVE
OUT. HAVE BUMPED POPS TO 100 IN SE SECTIONS...TAPERING TO CHC AFTER
MIDNIGHT.
THINKING W/ REGARD TO QPF FOR TODAY AND TONIGHT HAS NOT CHANGED WITH
1 TO 2 INCHES OF RAINFALL EXPECTED WITH AN ISOLATED 3 INCH AMOUNT IN
MY SOUTHERN CWFA.
THUR AND THUR NIGHT...DIFFERENCES ABOUND THESE PERIODS. THE GLOBAL
MODELS SHIFT THE COLD FRONT SOUTH OF THE AREA BY THUR AFTERNOON
WHILE THE NAM IS A BIT MORE SLUGGISH. AT MANY SITES...MOS POP VALUES
RANGE FROM 10 (MAV) TO 100 (NAM/FWC) PERCENT. ON THE BRIGHT SIDE...
AT LEAST ONE OF THE GUIDANCE WILL BE RIGHT. WILL AGAIN SIDE WITH THE
GLOBAL MODELS. HAVE TRENDED POPS TOWARD MAV VALUES THUR...
MAINTAINING A SLGT CHC OF LGT SHRA IN THE NORTH AND A LOW END CHC IN
THE SOUTH...CLOSEST TO THE SFC BNDRY. IF THERE IS ANY CERTAINTY IT
WILL BE THE SKIES WILL CLOUD AND TEMPS WILL BE COOLER THAN
EXPERIENCED THE PAST FEW DAYS. MOST OF THE AREA WILL HOVER IN THE
UPPER 40S TO MIDDLE 50S THURSDAY...COOLING TO THE UPPER 30S/LOWER
40S THUR NIGHT.
.LONG TERM...BY FRIDAY MORNING PCPN WILL BE ENDING IN OUR SOUTHEAST
COUNTIES AS THE WEAK WAVE CONTINUES EAST OF OUR AREA ALONG THE OLD
FRONTAL BOUNDARY. THE REX BLOCK WILL FINALLY BREAK DOWN IN THE WEST
AND BROAD RIDGING ALOFT WILL DEVELOP OVER OUR REGION INTO THE
WEEKEND. THIS WILL SHIFT THE SOUTHERN BRANCH OF THE JET STREAM
FURTHER SOUTH TAKING THE FOCUS FOR RAINFALL DEVELOP INTO THE GULF
AND WELL SOUTH OF OUR CWA. SFC HIGH PRESSURE CENTERED OVER THE GREAT
LAKES REGION FRIDAY WILL MOVE SOUTHEAST TO THE EASTERN SEA BOARD BY
SUNDAY MORNING. THIS WILL PROVIDE A COOLER AND DRIER NE FLOW INTO
OUR REGION THAT WILL SERVE TO KEEP TEMPERATURES A FEW DEGREES BELOW
NORMAL THROUGH THE WEEKEND. TEMPERATURES WILL REMAIN BELOW NORMAL
FOR THE FIRST PART OF NEXT WEEK AS A COUPLE OF COLD FRONTS MOVE
THROUGH THE AREA. LATE SUNDAY INTO MONDAY THE SFC HIGH WILL SLIDE
INTO THE ATLANTIC WHILE A NORTHERN STREAM UPPER TROUGH DIGS SOUTH
OVER THE CENTRAL U.S. WEAK RETURN FLOW WILL BEGIN TO INCREASE
MOISTURE INTO OUR REGION WHILE CYCLOGENESIS OCCURS OVER THE GREAT
LAKES. THE SFC LOW WILL LIFT NE INTO CANADA MONDAY WITH THE TRAILING
COLD FRONT MOVING INTO OUR DELTA REGION BY MIDDAY MONDAY. CURRENTLY
INSTABILITY LOOKS TO REMAIN LIMITED MONDAY AS THE COLD FRONT MOVES
THROUGH THE AREA AND WL NOT MENTION THUNDER. THE RAIN WILL BE OVER
BY TUESDAY MORNING AND HIGH PRESSURE WILL BRIEFLY MOVE ACROSS THE
LOWER MISSISSIPPI VALLEY REGION. THE LARGE UPPER LOW OVER THE
EASTERN U.S. WILL BEGIN TO SHIFT EAST WEDNESDAY BUT NOT BEFORE
SENDING A STRONG REINFORCING COLD FRONT SOUTH ACROSS OUR REGION
DURING THE DAY WEDNESDAY. GFS/GFSLR DOES GENERATE SOME QPF WITH THE
FRONT BUT WL GO WITH A DRY FROPA FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 64 48 51 39 / 100 80 20 10
MERIDIAN 66 53 56 38 / 100 100 20 10
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
SHORT TERM: GAGAN
LONG TERM: MME
Hazardous weather outlook, Feb 23, 5:42 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0542 AM CST WED FEB 23 2005
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241142-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0542 AM CST WED FEB 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TODAY AND TONIGHT...
...THUNDERSTORMS...
THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING ALONG AND SOUTH OF A BASTROP LOUISIANA TO DE KALB
MISSISSIPPI LINE. THE PRIMARY SEVERE WEATHER RISK WILL BE HAIL
GREATER THAN THREE QUARTERS OF AN INCH. AN ISOLATED TORNADO
CANNOT BE RULED OUT.
A FRONT WILL REMAIN NEARLY STATIONARY ACROSS NORTHEAST LOUISIANA
AND CENTRAL MISSISSIPPI TODAY. AN AREA OF LOW PRESSURE IS
EXPECTED TO DEVELOP TO OUR WEST ALONG THE FRONT AS AN UPPER-LEVEL
DISTURBANCE APPROACHES THE LOWER MISSISSIPPI VALLEY. WITH STRONG
JET STREAM DYNAMICS...AN UNSTABLE AIRMASS...AND SUFFICIENT WIND
SHEAR (WHICH IS THE CHANGE IN WIND DIRECTION AND/OR SPEED WITH
HEIGHT)...SOME OF THESE STORMS COULD BECOME SEVERE THIS
AFTERNOON. A FEW OF THESE STORMS IN THE VICINITY OF THE FRONT
COULD PRODUCE A TORNADO.
...FLOODING...
RAIN MAY BECOME HEAVY AT TIMES...ESPECIALLY THIS
AFTERNOON...RESULTING IN THE PONDING OF WATER ON ROADWAYS.
SOUTHERLY FLOW IN THE LOW LEVELS OF THE ATMOSPHERE CONTINUES TO
ADVECT COPIOUS AMOUNTS OF MOISTURE INTO THE LOWER MISSISSIPPI
VALLEY. AS THUNDERSTORMS DEVELOP TODAY...LOCALLY HEAVY DOWNPOURS
WILL BE POSSIBLE.
STORM TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON
ACROSS THE AREA...HOWEVER ISOLATED 3 INCH AMOUNTS WILL BE
POSSIBLE ACROSS PORTIONS OF SOUTHERN MISSISSIPPI...WHERE
THUNDERSTORMS WILL BE MORE COMMONPLACE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...MAY BE NEEDED ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR THIS AFTERNOON. OTHERWISE...ACTIVATION IS
NOT ANTICIPATED THROUGH THE EVENING OF TUESDAY MARCH 1.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Hail, Sunflower
- When
- February 23, 9:32 AM CST to 9:39 AM CST
- Where
- Sunflower County, 1 mi SW of Drew
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.800, -90.550
Quarter sized hail covered the ground along a path from near Drew, northeast into Tallahatchie county.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Heavy Rain in Georgia, February 23, 20051 injured · $55,000 · 2 events
- Hail in Texas, February 23, 2005$63,000 · 2.75 in hail · 6 events
- Damaging Wind and Lightning Strike in Louisiana, February 23, 2005$35,000 · 60 kt wind · 2 events
- Flash Flood in California, February 23, 2005$15,000 · 1 event
- Hail in Texas, February 23 to 24, 2005$4,000 · 2.75 in hail · 6 events
- Heavy Snow in Colorado, February 23, 20054 events
- Hail in Texas, February 23, 20053 in hail · 4 events
- Hail in Oklahoma, February 23, 20051 in hail · 3 events
- Winter Storm in New Mexico, February 23, 20053 events
- Winter Weather in Illinois, February 23 to 24, 20053 events
- Hail in Mississippi, February 23, 2005$450 · 1.25 in hail · 2 events
- Hail in Arizona, February 23, 20050.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438167.